Hi Joylu and others who refuse it,
I say good for you for standing up for yourself! That said, I know there are some who absolutely need it, but if you don't, please try to find something else...try different antibiotics first or a combination of antibiotics. I'm convince UC is bacterial in nature, but more on that later. Our story may shock you, but the little talked about adverse side effect of Osteonecrosis (ON) (aka avascular necrosis and aseptic necrosis) is very real as we found out.
My daughter was diagnosed with UC in late Aug 06, and by Nov 06, UC spread through her gut like wildfire. Nothing helped, including the Pred, and she became resistant to all meds. Her first round was at 60mg with a taper, then hospitalized at 90mg of solumedrol with worsening symptoms, and hemmoraged in the hospital. She was then referred to surgery and given the choice of cyclosporine or surgery, but after doing research on success stats for that and never wanting to be that sick again, she decided to have surgery...her colon fell apart in the surgeon's hands on Nov 27th, 06...just 3 months from beginning to end.
Jpouch surgery went very well and she's doing fantastic digestively. After surgery, she was told she must take probiotics for the rest of her life to maintain good gut flora and to ward off pouchitis. Pouchits is like active UC symptoms...which are often cured with antibiotics....and much of the research suggests that pouchitis is bacteria related. She has taken VSL #3 since her takedown and (knock wood) has never had pouchits.
Fast forward a year later, her knee starts hurting, swollen, doctors think it's either arthritis from the UC or RA, which tests came back all negative for arthritis. An MRI showed "bone infarcts" - dead areas of bone. Long story short and many months of panic and despair later, we found an orthopedic specialist who works with ON patients and ordered aggressive MRI of all major joints BECAUSE she was on high dose steroids. She was 20 at the time. She has ON in her right shoulder, both elbows, both wrists and in her hands, both knees and both ankles. Some joints are not painful, some are, but had we not found the specialist and sought treatment, we would not know the extent of this disease brought on from the use of Prednisone.
My thing is this: yes she was very sick, but even a very sick person wants to know what they are up against. Much of the documentation and even the doctors do not disclose this risk...osteoporosis is disclosed, as is bone pain and fracture, which leads you to believe that may happen from the osteoporosis. If you know it can happen, then you are informed and accept the risk and all that comes with it. It is a devastating disease that when brough on from the use of steroids, is often bilateral. We were blindsided and feel like this risk is not disclosed to us. It should be..especially for those who decide to take it for less threatening conditions.
I'm not trying to scare anyone, but to raise awareness. If you have painful joints, clicking or popping sound, PLEASE have the joint MRI'd because ON will not show up on x-ray in the early stages and bone scans often do not pick up all areas of ON...and early treatment is key to preserving your natural joint.